September 01, 2011
SAFETY ALERT: FDA Warns of Serious Allergic Reactions to SaphrisThe FDA has notified healthcare professionals and patients that serious allergic reactions have been reported with the use of Saphris (asenapine; Merck). A search of the FDA's Adverse Event Reporting System (AERS) database identified 52 cases of type I hypersensitivity reactions with Saphris use. The Contraindications, Warnings and Precautions, Adverse Reactions, and Patient Counseling Information sections have been revised to include information about type I hypersensitivity reactions, which may include anaphylaxis, angioedema, low blood pressure, rapid heart rate, swollen tongue, difficulty breathing, wheezing, or rash. In several cases, these reactions occurred after the first dose.
Saphris is indicated for the treatment of schizophrenia and bipolar disorder.
For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm270600.htm.